patient-centred approach to chronic disease management. Academic Article uri icon

abstract

  • Kava's beneficial effects as a natural therapy with few side effects have become internationally contentious. 1 Reports of potentially fatal liver toxicity observed in patients who used kava-based products, or extracts of kava, 2, 3 led to the withdrawal of kavabased therapies from sale in Germany, France, Switzerland and the United Kingdom in late 20011 and now Canada in 2002. 4 Medical alerts have been issued in the United States. 5 In Australia, kava products are the subject of a voluntary recall alert. 6 This was in response to a recent report of a Melbourne woman aged 56 who died despite a liver transplant for fulminant hepatic failure. She had been otherwise well prior to this. For 3-4 months before the onset of liver failure she had been taking five herbal remedies, one of which contained kava. While these controversies were evolving, Aboriginal people in Arnhem Land have …

publication date

  • January 1, 2002